Aa
A
A
A
Close
Arthritis Community
3.04k Members
Avatar universal

Lyrica/Cymbalta combo in Elderly patients-VERY CONCERNED ABOUT MY GRAMMA

My grandmother will be 89 shortly and has been as healthy as they come for all of those years (she is usually so vibrant and full of energy that strangers estimate her to be 15/20 years younger) In the past year she began to experience shortness of breath, which eventually was diagnosed as a weakening of one side of the heart muscle and she was put on oxygen therapy at night (with occasional uses during the day if she feels really out of sorts.)  She then developed a sharp pain in her lower back. She was prescribed a combination of Lyrica and Cymbalta  for her back. (Understand that if she goes to the doctor's appt. w/out my mother - never again- we don't get a complete explanation for why something is being prescribed) She has never had a need to take ANY medication with regularity aside from something such as Fosamax.  Since beginning to take these medications, she has become confused, drowsy, forgetful and is on occassion beginning to not be able to remember her own address or phone number.  Up until recently, she never slept past 6:30 and upon getting up would get herself dressed to a "T" and "put her face on".  And she was consistently in bed at 9 p.m. after washing up, to watch the news.) In the past week, my mother dropped by at noon and Gramma had not been out to pick up her paper (mom usually drops by each day around 2 or 2:30), was still in her pajamas and was cooking something on the stove. It was obvious that Gramma had not been up long, she was shaky from not eating, and very out of sorts. 2 days later she was to meet my parents at their house at a certain time (they live within a 5 min. drive of each other).  She showed up an hour late and was as hot as fire (Temps outside were probably in the low to mid 90s).  Apparently, she'd spent that time sitting on a neighbor's patio 6 doors down waiting for my parents to come home.  She'd tried her key in the lock and couldn't figure out why it wouldn't work (these houses and their patios look NOTHING alike).  There is no telling how long she would have sat there waiting on the patio if the owner's of the home hadn't turned up. There have been several other incidents recently that gave us pause besides these. Very scary incidents to us (i.e. she thinks my Mom has spent the night at her home so makes extra coffee for her, but doesn't want to go wake her up. Mom doesn't live there or stay the night EVER.) She is not herself and this type of confusion etc did not begin to turn up until she began taking these drugs.  I am firmly convinced that the meds are the problem vs. dementia or Alzheimer's as the symptoms came on so suddenly.  I apologize for the long post, but wanted to explain as fully as I could my concerns and FEARS. We would appreaciate any and all thoughts and comments on Lyrica and/or Cymbalta in the elderly (oh, how she would cringe to be referred to as elderly..) especially examples good or bad and also any alternatives to that type of drug therapy. My Mom has scheduled an "emergency" doctor's appt. for her this coming Thursday (6/19.) It would be very empowering to be able to go in there with some suggested alternatives to what she has now, as we cannot have her quality of life diminish so rapidly- we miss her true self too much and depend on her wise counsel.
4 Responses
393986 tn?1303829575
I am so sorry about your Grandma and you have every right to be concerned about her.  Did they ever say what was the matter with her back pain?  Did she overdo herself?  I have taken the Cymbalta with Neurontin (its similar to Lyrica) and I could not tolerate the Cymbalta at all.  From what I have heard, Dr's usually only prescribe those two together for fibromyalgia.  I personally would not want my mother or grandmother on the mix of these two drugs.  

The side effects of Lyrica and Cymbalta are sometimes worse than what they were prescribed for.  I would definately go with her to her appt and tell the Dr what the mix of meds is doing to her.  They should be giving her a pain reliever like Tylenol 3 and maybe a muscle relaxer like Flexeril.  I have not heard of many elderly people getting these meds.

I hope everything goes okay with your Grandma, please keep me posted.

Your Friend,

Spastic
Avatar universal
Thanks so much for your thoughts.  The doc couldn't find anything wrong with her back, It was a sharp pain that went on for a couple of weeks before she even called the doctor about it.  I don't believe it is fibromyalgia- my other gramma suffers from that and it is very debilitating for her.  Here, I definitely think the cure is worse than the symptoms. The worst part is that Gramma's so confused she doesn't even recognize how odd/disturbing her behavior is. My mother is definitely going with her to the doc appt and insisting that they take her off these meds.

Will keep you posted!

Z
Avatar universal
How did things turn out for your Grandmother?  My mother, also soon to be 89, has been taking Lyrica for about 6 months.  It was prescribed for Fibromyalgia, which I personnally think should be call "we don't know what the hell is wrong with you disease".

I have also noticed a change in behavior.  At times she is downright mean!  She doesn't seem to be able to figure out if what she is saying is hurtful, and doesn't really care.  When confronted she is hurt because she just can't understand why she is being attacked.  I hadn't made the connection, but this new person has only shown up in the past 6 months.

She is also experiencing extreme dizziness, which I know is a side effect of the drug.

I am frustrated and confused.
393986 tn?1303829575
I agree with your name for fibro....  Has she been evaluated by a physician recently for the change in behavior?  When my aunt had her onset of Alsheimers, it was like "Who is this person?" "Where did my aunt go?"

Sweetie, I think a talk with her Dr is in order.  I understand the frustration and confusion with this, it is hard watching them go through all this stuff and not knowing which way to go with helping them.  If you need to talk, send me a message.  My heart goes out to you.

Spastic aka Ada
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Could it be something you ate? Lack of sleep? Here are 11 migraine triggers to look out for.
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Here are 10 ways to stop headaches before they start.
Tips and moves to ease backaches